Two people including a health care worker suffered severe allergic reactions, soon after receiving the Pfizer's coronavirus vaccine this week at a hospital in Alaska. One of the volunteers is a middle-aged woman, admitted at the Bartlett Regional Hospital in Juneau and the other one is a health worker who received the Pfizer shot in the same hospital. Both are out of danger now, but the reaction has raised concerns about the safety of the vaccine.

The middle-aged woman was given the shot on Dec. 15. Within 10 minutes of administering the injection she started developing rashes on her face and torso. She had no history of allergic reactions prior to this. She also suffered shortness of breath and elevated heart rate. She was immediately administered a shot of epinephrine. Though the reactions subsided, they re-emerged after the effect of the medicine wore out. She was then given steroids and an epinephrine drip.

Pfizer
Pfizer YouTube Grab

Though this made her stable, removing of the drip resulted in allergy reactions showing up again. Then she was shifted to the intensive care unit and her condition was observed for the night. She showed recovery on Dec 16 and is said to be ready for discharge on Dec. 17.

Volunteers Safe, Ready For Discharge

The second person who had allergic reactions was a health worker. He received his Pfizer shot on Dec. 16 but developed eye puffiness, lightheadedness and a irritation in the throat just 10 minutes after the dose was injected. He was treated with epinephrine, Pepcid and Benadryl in the emergency room. His reactions subsided and he was released after one hour of rest.

On Dec. 16 the hospital in Juneau administered 144 doses of Pfizer on volunteers. But other than these two cases, the rest did not have any allergic reactions. Dr. Anne Zink, Alaska's chief medical officer released a statement and said that the hospital does not have any plans to change the vaccine schedule or dosing or regimen.

Pfizer vaccine has been tried on 44,000 patients and is shown to be effective on 95 percent cases. Cases reported from Alaska call for tighter guidelines to deal with side-effects of the vaccine.

No Pause on Vaccine Distribution

Dr. Paul A. Offit, a vaccine expert and member of an outside advisory panel told the New York Times: "I don't think this means we should pause the vaccine distribution." But he also said that there is a need to find out what component of the vaccine is causing this reaction.

The condition experienced by middle-aged woman in Alaska hospital is said to be anaphylactic reactions. It is similar to the cases of two health workers in Britain who also experienced reactions after receiving the Pfizer-BioNTech vaccine last week.

Britain's medical regulatory agency had stated that Pfizer vaccine should not be administered on anyone who has a history of anaphylaxis, or severe allergic reactions to a medicine or food. But the US Food and Drug Administration [FDA] has said only people who have previously had severe allergic reactions to vaccines or ingredients in this particular vaccine should avoid getting the shot. FDA said that most Americans with allergies can receive the vaccine.